Objective: In the assessment and management of the potentially poisoned patient with altered consciousness, the most consequential and controversial interventions occur during the first 5 minutes of care. In this review article, the risks and benefits of standard diagnostic and therapeutic interventions are presented to guide clinicians through this critical period of decision making.
Data sources: Data for discussion were obtained from a search of English-language publications referenced on MEDLINE for the years 1966 to 1994. Older literature was included when pertinent. Search terms included poisoning, overdose, toxicity, naloxone, glucose, thiamine, and flumazenil.
Study selection: Only large trials were used for determinations of diagnostic utility and efficacy. Small trials, case series, and case reports were reviewed extensively for adverse effects.
Data extraction and synthesis: Trials were reviewed for overall methodology, inclusion and exclusion criteria, sources of bias, and outcome.
Conclusion: Analysis favors empirical administration of hypertonic dextrose and thiamine hydrochloride to patients with altered consciousness. Although rapid reagent test strips can be used to guide this therapy, they are not infallible, and they fail to recognize clinical hypoglycemia that may occur without numerical hypoglycemia. Administration of naloxone hydrochloride should be reserved for patients with signs and symptoms of opioid intoxication. Flumazenil is best left for reversal of therapeutic conscious sedation and rare select cases of benzodiazepine overdose.